Alert archive / Arkansas / Flash Flood Warnings in 2010

Flash Flood Warning 21, NWS Little Rock, AR

May 20, 201020 counties in Arkansas

NWS Little Rock, AR issued this flash flood warning at May 20, 2010, 12:22 AM CDT for 20 counties in Arkansas. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2010, 12:22 AM CDT (05:22 UTC)
Expired
May 20, 2010, 6:15 AM CDT
In force
6 hr
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Flood severity
None

Counties Baxter County, AR, Boone County, AR, Conway County, AR, Fulton County, AR, Garland County, AR, Izard County, AR, Johnson County, AR, Logan County, AR, Marion County, AR, Montgomery County, AR, Newton County, AR, Perry County, AR, Polk County, AR, Pope County, AR, Saline County, AR, Scott County, AR, Searcy County, AR, Stone County, AR, Van Buren County, AR, Yell County, AR

The radar

The Western Arkansas radar (KSRX), 74 km from the middle of the area, began a volume at 05:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 12:50 AM CDTFLASH FLOODWaldron, ARSTREET FLOODING WAS REPORTED IN WALDRON.
May 20, 1:00 AM CDTFLASH FLOOD4 N Oden, ARTHE ARKANSAS STATE POLICE RECEIVED A REPORT FROM A MOTORIST THAT A 4 MILE STRETCH OF U.S. HIGHWAY 270 WAS UNDER WATER IN THE VICINITY OF BLOWOUT MOUNTAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 5.4 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2010-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2010-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 355 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
807 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
355 m²/s²
0-3 km storm-relative helicity
864 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

137 
WGUS54 KLZK 200522
FFWLZK
ARC005-009-029-049-051-065-071-083-089-097-101-105-113-115-125-127-
129-137-141-149-201115-
/O.NEW.KLZK.FF.W.0021.100520T0522Z-100520T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1222 AM CDT THU MAY 20 2010

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CONWAY COUNTY IN CENTRAL ARKANSAS
  GARLAND COUNTY IN CENTRAL ARKANSAS
  PERRY COUNTY IN CENTRAL ARKANSAS
  POPE COUNTY IN CENTRAL ARKANSAS
  NORTHWESTERN SALINE COUNTY IN CENTRAL ARKANSAS
  YELL COUNTY IN CENTRAL ARKANSAS
  BAXTER COUNTY IN NORTH CENTRAL ARKANSAS
  BOONE COUNTY IN NORTH CENTRAL ARKANSAS
  WESTERN FULTON COUNTY IN NORTH CENTRAL ARKANSAS
  NORTHWESTERN IZARD COUNTY IN NORTH CENTRAL ARKANSAS
  MARION COUNTY IN NORTH CENTRAL ARKANSAS
  NEWTON COUNTY IN NORTH CENTRAL ARKANSAS
  SEARCY COUNTY IN NORTH CENTRAL ARKANSAS
  WESTERN STONE COUNTY IN NORTH CENTRAL ARKANSAS
  VAN BUREN COUNTY IN NORTH CENTRAL ARKANSAS
  JOHNSON COUNTY IN WESTERN ARKANSAS
  LOGAN COUNTY IN WESTERN ARKANSAS
  MONTGOMERY COUNTY IN WESTERN ARKANSAS
  POLK COUNTY IN WESTERN ARKANSAS
  SCOTT COUNTY IN WESTERN ARKANSAS

* UNTIL 615 AM CDT

* AT 1212 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR            
  SHOWED SHOWERS AND THUNDERSTORMS BECOMING WIDESPREAD ACROSS        
  NORTHERN AND WESTERN ARKANSAS. AREAS OF HEAVY RAIN WILL LAST FOR   
  SEVERAL HOURS IN MUCH OF THE WARNING AREA. AMOUNTS OF TWO TO FOUR  
  INCHES WILL BE COMMON...WITH LOCALLY MORE. WITH THIS MUCH          
  RAIN...FLASH FLOODING IS LIKELY TO OCCUR.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO            
  HARRISON...MOUNTAIN HOME...JASPER...MARSHALL...CLARKSVILLE...
  RUSSELLVILLE...PARIS...PERRYVILLE...WALDRON...DANVILLE...
  MENA AND MOUNT IDA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY.

&&

LAT...LON 3649 9175 3441 9307 3439 9447 3496 9438
      3497 9424 3509 9424 3515 9404 3523 9403
      3524 9392 3533 9391 3532 9381 3540 9380
      3539 9371 3577 9370 3578 9352 3597 9345
      3612 9348 3614 9330 3650 9330

$$


46

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at May 19, 6:42 PM CDT, 5 hours 40 minutes earlier.

Area forecast discussion, May 19, 6:42 PM CDT, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
642 PM CDT WED MAY 19 2010

.AVIATION...
A WARM FRONT WAS LOCATED ACROSS OKLAHOMA AND THROUGH EXTREME
SOUTHWEST ARKANSAS ON THE LATEST WEATHER MAP. SURFACE WINDS WERE
SOUTH IN THE WARM SECTOR AND EAST IN THE COOL SECTOR. SCATTERED
THUNDERSTORMS HAVE DEVELOPED IN EASTERN OKLAHOMA AND MAINLY
SHOWERS WERE IN NORTH ARKANSAS. THUNDERSTORMS WILL BECOME MORE
WIDESPREAD IN WESTERN ARKANSAS TONIGHT AND WILL SPREAD EASTWARD.
VFR CEILINGS WILL LOWER TO MVFR AND IFR CONDITIONS THROUGH
TONIGHT. THUNDERSTORM CHANCES WILL CONTINUE THROUGH THE END OF THE
PERIOD AS THE WARM FRONT LIFTS NORTHWARD.

&&

.PREV DISCUSSION... /ISSUED 238 PM CDT WED MAY 19 2010/

SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
ALL SHORT TERM MODELS CONTINUE TO ADVERTISE A PERIOD OF ACTIVE
WEATHER THROUGH FRIDAY MORNING. LARGE UPPER LEVEL TROUGH CURRENTLY
OVER THE CENTRAL/NORTHERN ROCKIES SHOWS UP QUITE CLEARLY ON MOISTURE
CHANNEL IMAGERY THIS AFTERNOON. FEATURE WILL BE VERY SLOW TO MOVE
OUT OVER THE NEXT 24 TO 36 HOURS KEEPING THE POSSIBILITY OF SEVERE
WEATHER AND FLOODING IN THE FORECAST. FOR CONSISTENCY SAKE...WILL
CONTINUE TO FOLLOW A COMPROMISE BETWEEN THE ECMWF/GFS SOLUTIONS THIS
AFTERNOON.

MCS THAT ROLLED THROUGH OKLAHOMA LAST NIGHT WILL CONTINUE TO WEAKEN
BUT WILL ALSO KEEP PERIODS OF LIGHT RAIN OVER THE NORTH THIS
EVENING. A FEW OF THE STORMS COULD STILL PRODUCE SOME GUSTY WINDS
AND SMALL HAIL BUT WIDESPREAD SEVERE WEATHER NOT EXPECTED.

LATEST SURFACE ANALYSIS PLACES A WARM FRONTAL BOUNDARY APPROACHING
THE ARKLATEX AT THIS TIME. FRONT MAY PRODUCE A FEW SHOWERS AND
THUNDERSTORMS IN AN AREA OF STRONG WARM AIR ADVECTION THIS AFTERNOON
..AIDED BY ANY OUTFLOW BOUNDARIES FROM EARLIER CONVECTIVE COMPLEX
BUT MAIN SHOW WILL LIKELY OCCUR AFTER DARK AS THIS BOUNDARY LIFTS TO
THE NORTH.

MODELS CONTINUE TO SHOW FORMATION OF AN MCS TONIGHT INTO EARLY
THURSDAY OVER PARTS OF NORTHERN AND CENTRAL ARKANSAS. INCREASINGLY
FAVORABLE WARM AIR ADVECTION PATTERN WITH THE ADVANCING FRONT...DEEP
SOUTHERLY FLOW WITH PWATS CLOSE TO TWO INCHES AND STRONG SHORTWAVE
KICKING OUT OF AFOREMENTIONED UPPER TROUGH WILL PRODUCE LOCALIZED
RAINFALL AMOUNTS OF TWO INCHES OR MORE UNDER THE MCS. SOME OF THE
STRONGER STORMS COULD STILL PRODUCE HAIL AND DAMAGING WINDS.
PLACEMENT OF FLASH FLOOD WATCH LOOKS GOOD AND WILL NOT MAKE ANY
CHANGES TO IT AT THIS TIME.

RAINFALL ASSOCIATED WITH THE MCS WILL WEAKEN EARLY THURSDAY WITH
ONLY A BRIEF BREAK IN THE ACTION ANTICIPATED BEFORE NEXT ROUND OF
CONVECTION COMMENCES.

THE SLOW MOVING...NOW NEGATIVELY TILTED UPPER LEVEL TROUGH FORECAST
TO BE OVER THE CENTRAL PLAINS BY LATE THURSDAY. EXPECTING ADDITIONAL
CONVECTION TO DEVELOP THURSDAY AFTERNOON OVER EASTERN OKLAHOMA AND
SWEEPING OFF TO THE EAST. 0 TO 6KM SHEAR AND STRONG INSTABILITY WILL
LIKELY LEAD TO A SQUALL LINE/LINEAR MCS OF STRONG TO SEVERE
THUNDERSTORMS. MAIN SEVERE THREAT AT THIS POINT LOOKS TO BE DAMAGING
WINDS AND LARGE HAIL BUT THE TORNADO THREAT CAN NOT BE EXCLUDED...
ESPECIALLY IF ANY CELLS CAN DEVELOP IN ADVANCE OF THE MAIN
CONVECTION. TORNADIC STORMS COULD ALSO DEVELOP IN THE CONVECTIVE
LINE ITSELF. SQUALL LINE/LINEAR MCS WILL ALSO LIKELY BE ACCOMPANIED
BY LOCALLY HEAVY RAIN.

A COLD FRONT WILL SWEEP THROUGH THE STATE THURSDAY NIGHT WITH PRECIP
ENDING BY FRIDAY MORNING AS UPPER LEVEL TROF AXIS PASSES BY. DRY
CONDITIONS RETURN FRIDAY AND SATURDAY AS HIGH PRESSURE BUILDS IN.
MAV TEMPERATURES APPEARS TOO WARM THURSDAY WITH ONGOING CONVECTION
AND WILL GO BELOW GUIDANCE HERE. OTHERWISE MAV/MEX NUMBERS LOOK
REASONABLE WITH RETURN FLOW QUICKLY RETURNING BEHIND THE BOUNDARY
AND TEMPERATURES WARMING ACCORDINGLY.

LONG TERM...SUNDAY THROUGH WEDNESDAY
HIGH PRESSURE WILL CONTINUE OVER THE REGION THROUGH THE MIDDLE OF
NEXT WEEK. WARM AND MUGGY CONDITIONS WILL CONTINUE...AND AS THE
SURFACE HIGH MOVES EAST...SOUTH WINDS WILL RETURN. THERE IS THE
POTENTIAL FOR ISOLATED AFTERNOON CONVECTION TUESDAY AND
WEDNESDAY...BUT DID NOT INCLUDE AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     61  77  63  82 /  90  80  70  20
CAMDEN AR         68  86  67  88 /  60  60  60  20
HARRISON AR       61  75  60  80 / 100  90  60  10
HOT SPRINGS AR    66  82  65  85 /  80  70  60  10
LITTLE ROCK   AR  64  82  65  85 /  80  70  60  20
MONTICELLO AR     68  86  68  87 /  50  60  60  20
MOUNT IDA AR      66  82  64  85 /  80  70  60  10
MOUNTAIN HOME AR  60  75  61  80 / 100  90  60  20
NEWPORT AR        62  78  65  83 /  80  80  70  20
PINE BLUFF AR     66  84  67  86 /  60  60  60  20
RUSSELLVILLE AR   63  79  63  83 /  90  80  60  10
SEARCY AR         63  80  64  83 /  80  70  70  20
STUTTGART AR      65  83  66  85 /  70  70  70  20
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR BAXTER-BOONE-
CLEBURNE-CONWAY-FAULKNER-FULTON-GARLAND-INDEPENDENCE-IZARD-
JACKSON-JOHNSON-LOGAN-LONOKE-MARION-MONTGOMERY-NEWTON-PERRY-POLK-
POPE-PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-
WHITE-WOODRUFF-YELL.

&&

AVIATION...51
Hazardous weather outlook, May 19, 12:30 PM CDT, 11 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1230 PM CDT WED MAY 19 2010

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-201000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
1230 PM CDT WED MAY 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LOW PRESSURE...OVER THE EASTERN ROCKIES...IS FORECAST TO TRACK
SLOWLY EASTWARD INTO THE SOUTHERN PLAINS THROUGH TONIGHT. THE
CIRCULATION AROUND THE STORM WILL BRING A WARM FRONT NORTHWARD INTO
ARKANSAS.

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ALONG THIS
FRONT THIS EVENING AND SOME OF THE STORMS COULD BE STRONG TO
POSSIBLY SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY
CONCERN.

A LARGE COMPLEX OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO DEVELOP
OVERNIGHT ACROSS EASTERN OKLAHOMA AND SPREAD INTO NORTHERN AND
CENTRAL ARKANSAS BY MORNING. THIS COMPLEX OF STORMS WILL PRODUCE A
LARGE SWATH OF MODERATE TO HEAVY RAINFALL WITH OVER TWO INCHES OF
RAIN NOT OUT OF THE QUESTION. SOME OF THE STORMS MAY ALSO BE SEVERE
WITH DAMAGING WIND AND LARGE HAIL POSSIBLE AS WELL.

A FLASH FLOOD WATCH WILL BE IN EFFECT STARTING TONIGHT OVER MUCH OF
NORTHERN AND CENTRAL ARKANSAS AND REMAIN VALID THROUGH THURSDAY
NIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND THUNDERSTORMS WILL BE ONGOING ACROSS MUCH OF ARKANSAS
THURSDAY MORNING...AS THE AFOREMENTIONED WARM FRONT CONTINUES
LIFTING SLOWLY NORTHWARD. SOME STRONG OR SEVERE STORMS WILL BE
POSSIBLE DURING THE MORNING HOURS...ALONG WITH THE CONTINUED THREAT
OF LOCALLY HEAVY RAINFALL.

THE ASSOCIATED LOW PRESSURE SYSTEM IS EXPECTED TO TRACK NORTH OF
ARKANSAS THURSDAY NIGHT AND FRIDAY. AN ASSOCIATED COLD FRONT WILL
PASS THROUGH THE STATE DURING THAT TIME...BRINGING WITH IT ANOTHER
ROUND OF SHOWERS AND THUNDERSTORMS. THERE IS A SLIGHT CHANCE OF
SEVERE STORMS ALONG AND AHEAD OF THE FRONT...WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN CONCERNS. LOCALLY HEAVY RAINFALL WILL REMAIN
POSSIBLE AS WELL.

THE STORM SYSTEM WILL BEGIN TO LIFT OUT OF THE MID SOUTH LATE FRIDAY
AND FRIDAY NIGHT. HIGH PRESSURE ALOFT WILL FOLLOW...BRINGING WITH IT
CONTINUED WARM AND HUMID CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND AGAIN ON THURSDAY.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

44/56

In the hours before

Local storm report, May 19, 11:31 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1131 PM CDT WED MAY 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     HAIL             HOLLIS                  34.87N 93.12W
05/19/2010  E1.75 INCH       PERRY              AR   LAW ENFORCEMENT

&&

46

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 10:30 PM CDTSevere Thunderstorm WarningLZKGarland, Montgomery, Perry, Saline, Yell45 min
May 19, 10:39 PM CDTSevere Thunderstorm WarningLZKMontgomery, Polk51 min
May 19, 10:47 PM CDTTornado WarningLZKMontgomery, Polk43 min
May 19, 11:16 PM CDTSevere Thunderstorm WarningLZKConway, Faulkner, Perry, Saline44 min
May 19, 11:31 PM CDTSevere Thunderstorm WarningLZKGarland, Montgomery, Polk, Scott, Yell59 min
May 19, 11:50 PM CDTTornado WarningLZKMontgomery, Scott, Yell40 min
May 20, 12:00 AM CDTSevere Thunderstorm WarningLZKConway, Faulkner, Perry, Pope45 min
May 20, 12:30 AM CDTSevere Thunderstorm WarningLZKGarland, Montgomery, Perry, Polk, Scott, Yell60 min
May 20, 12:48 AM CDTSevere Thunderstorm WarningLZKCleburne, Conway, Faulkner, Van Buren42 min
May 20, 1:16 AM CDTSevere Thunderstorm WarningLZKMontgomery, Polk, Scott59 min
May 20, 1:38 AM CDTFlash Flood WarningLZKCleburne, Conway, Faulkner, Fulton, Independence, Izard and 3 more4 hr
May 20, 2:10 AM CDTSevere Thunderstorm WarningLZKConway, Logan, Perry, Pope, Yell50 min
May 20, 2:52 AM CDTSevere Thunderstorm WarningLZKCleburne, Conway, Faulkner, Perry, Pope, Pulaski and 2 more53 min
May 20, 3:14 AM CDTSevere Thunderstorm WarningLZKPerry, Pulaski, Saline46 min
May 20, 3:42 AM CDTSevere Thunderstorm WarningLZKCleburne, Faulkner, Lonoke, Pulaski, Van Buren, White63 min
May 20, 3:54 AM CDTFlash Flood WarningLZKCleburne, Conway, Faulkner, Garland, Independence, Jackson and 7 more5 hr
May 20, 4:24 AM CDTSevere Thunderstorm WarningLZKCleburne, Independence, Jackson, Lonoke, Monroe, Prairie and 2 more66 min
May 20, 7:08 AM CDTRiver Flood WarningLZKYell70 hr
May 20, 7:09 AM CDTRiver Flood WarningLZKPerry4 days
May 20, 8:29 AM CDTRiver Flood WarningLZKYell20 hr
May 20, 9:14 AM CDTFlash Flood WarningLZKLogan, Montgomery, Polk, Scott, Yell2 hr
May 20, 10:06 AM CDTRiver Flood WarningLZKIndependence, Jackson, Lawrence7 days
May 20, 2:17 PM CDTRiver Flood AdvisoryLZKFranklin, Johnson, Logan19 hr

Nearby

Flash Flood Warnings in Arkansas, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.